Montana, 2007Flood in Montana, March 12, 2007
March 12, 2007 · NWS TFX · 1 event in 1 county or zone
Unseasonably warm temperatures caused high runoff levels from snowmelt off the Bridger Mountains, and flooding of poor drainage areas in and around Bozeman.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures caused high runoff levels from snowmelt off the Bridger Mountains, and flooding of poor drainage areas in and around Bozeman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 12, 8:15 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 12, 8:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEMP TABLE
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MDT MON MAR 12 2007
.UPDATE...
TODAY...UPDATE TO ZONES PLANNED BY 930...AN UPPER LEVEL HIGH
PRESSURE RIDGE IS OVER THE MIDWEST AND A BROAD UPPER LEVEL TROF
IS OVER THE WEST COAST. AN SURFACE LOW PRESSURE CENTER IS OVER
THE ALBERTA/SASKATCHEWAN AND A STRONG PRESSURE GRADIENT EXISTS
ALONG THE EASTERN SLOPES OF THE ROCKIES. STRONG DOWNSLOPE WINDS
WILL CONTINUE THROUGH THE DAY AND THE CURRENT HIGHLIGHTS WILL
REMAINS. WILL UPDATE FIRST PERIOD SKY COVER AND RAISE SOME
TEMPS...OTHERWISE CURRENT FORECAST LOOKS GOOD. ZELZER
&&
.PREV DISCUSSION... (ISSUED 540 AM MDT MON MAR 12 2007)
DISCUSSION...
TODAY THROUGH WEDNESDAY...INTENSE ZONAL FLOW ALOFT AND AT THE MID
LEVELS WILL DOMINATE AREA WEATHER THROUGH LATE MONDAY. DAMAGING WEST
AND SOUTHWESTERLY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS APPEAR TO BE ON TRACK...WITH THE PEAK SUSTAINED WINDS AND
GUSTS OCCURRING BETWEEN THIS MORNING AND LATE AFTERNOON. EXCEPTIONAL
WARMTH WILL REMAIN ACROSS THE FORECAST AREA THROUGH THIS EVENING AS
WELL. A STORM SYSTEM EMBEDDED WITHIN THE INTENSE ZONAL FLOW WILL
TRAVERSE THE CONTINENTAL DIVIDE AND NORTH CENTRAL PLAINS DURING THIS
MORNING AND AFTERNOON...AND THE SOUTHWEST MOUNTAINS DURING THIS
EVENING AND TONIGHT. NOTICEABLY COOLER TEMPERATURES WILL BE EVIDENT
BY TUESDAY MORNING AS A RESULT. HIGH SNOW LEVELS REMAIN A CONCERN AS
RAINFALL IS EXPECTED OVER THE NORTHERN ROCKIES...WHERE THERE IS AN
ESTABLISHED SNOWPACK AND AREA CREEKS AND STREAMS MAY RISE FOR A
SHORT TIME. A COOLER PATTERN WILL FOLLOW FOR TUESDAY THROUGH
WEDNESDAY...WITH ZONAL FLOW REMAINING OVER THE REGION AND SNOW
SHOWER ACTIVITY MAINLY OVER HIGH TERRAIN. WESTERLY SURFACE WINDS ARE
EXPECTED TO REMAIN...HOWEVER NOT NEARLY AS STRONG AS THOSE FORECAST
TO OCCUR TODAY. ZUMPFE
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...UPPER TROF MOVES OVER THE
AREA WEDNESDAY NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS. GENERALLY
DRY NORTHWEST FLOW ALOFT ESTABLISHES ITSELF OVER THE AREA THURSDAY
THROUGH FRIDAY IN THE WAKE OF THE UPPER TROF PASSAGE AND AN UPPER
RIDGE BUILDING OVER THE PACIFIC NORTHWEST. SHORT WAVE ENERGY RIPPLES
THROUGH THE UPPER RIDGE FRIDAY NIGHT AND SATURDAY AND RIDGE HEIGHTS
SAG BY SATURDAY NIGHT. MOISTURE IS RATHER LIMITED AT THIS TIME AND
ANY PRECIPITATION THAT FALLS WILL LIKELY OCCUR OVER THE WESTERN
MOUNTAINS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.
SUNDAY THROUGH MONDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE
OVER THE PACIFIC NORTHWEST FOR A RATHER DRY NORTHWEST FLOW ALOFT
ACROSS MONTANA. A WEAK CANADIAN AIRMASS SHOULD SLIDE INTO NORTH
CENTRAL MONTANA BY MONDAY FOR COOLER TEMPERATURES ALONG WITH A
SLIGHT CHANCE OF SHOWERS. OTHERWISE...IT WILL BE MOSTLY DRY WITH
ABOVE SEASONAL AVERAGE TEMPERATURES. WILLIAMSON DC
AVIATION...
UPDATED 1140Z.
DEEP SURFACE LOW MOVING ACROSS SOUTHERN CANADA PROVIDING VERY TIGHT
GRADIENT ACROSS A LARGE PORTION OF NORTH CENTRAL MONTANA. STRONG AND
GUSTY WEST TO SOUTHWEST WINDS WILL PERSIST UNTIL 06Z. A FEW SHOWERS
ARE POSSIBLE OVER THE MOUNTAINS WITH DRY CONDITIONS OVER THE PLAINS.
VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY
OF MOUNTAIN SHOWERS.
HYDROLOGY...
MODERATE AMOUNTS OF RAINFALL MAY BE EXPECTED OVER THE
GLACIER PARK AREA TODAY AND TONIGHT. THIS RAIN ON TOP OF THE
SNOW PACK MAY CAUSE SMALL CREEKS AND STREAMS TO RISE SUNDAY AND
MONDAY. STREAMS AND CREEKS IN GLACIER PARK AS WELL AS ALL OF GLACIER
COUNTY SHOULD BE MONITORED FOR RISES AFFECTING PROPERTY. A RIVER
STATEMENT CONTINUES TO ALERT THE PUBLIC OF THESE CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 65 36 57 30 / 0 0 30 10
CTB 61 29 48 25 / 10 0 10 10
HLN 65 35 53 33 / 30 20 30 20
BZN 63 32 57 31 / 10 50 20 20
WEY 45 20 45 23 / 20 40 40 20
DLN 62 32 54 31 / 10 40 20 20
HVR 69 30 50 26 / 0 0 20 10
LWT 64 35 53 29 / 0 0 40 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ009>014-
044>051.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 12, 3:43 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MDT MON MAR 12 2007
MTZ009-010-048-131045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
443 AM MDT MON MAR 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.
STRONG WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH WILL
CONTINUE ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS
INCLUDING EASTERN GLACIER COUNTY THROUGH THIS EVENING. LOCAL GUSTS
OF 90 TO 100 MPH WILL BE POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON...ESPECIALLY ACROSS GLACIER COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012-014-044>046-049-131045-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-
443 AM MDT MON MAR 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.
WEST WINDS OF 35 TO 45 MPH ARE EXPECTED TODAY OVER WESTERN
PORTIONS OF NORTH CENTRAL MONTANA. THESE STRONG WINDS WILL
CONTINUE THROUGH THIS EVENING...WITH GUSTS IN EXCESS OF 60 MPH
LIKELY DURING THE DAY..
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011-013-047-050-051-131045-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
443 AM MDT MON MAR 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.
STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE THROUGH THIS EVENING OVER MUCH OF NORTH CENTRAL
MONTANA. STRONG WINDS WILL LIKELY DEVELOP OVER WESTERN PORTIONS OF
NORTH CENTRAL MONTANA THIS MORNING...THEN SPREAD EAST ACROSS THE
REMAINDER OF NORTH CENTRAL MONTANA BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052>055-131045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
443 AM MDT MON MAR 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Gallatin
- When
- March 12, 10:00 AM MST to 10:00 PM MST
- Where
- Gallatin County, Bozeman
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Public
- Coordinates
- 45.680, -111.030
Unseasonably warm temperatures produced unexpectedly high levels of runoff of many streams from melting snow from the Bridger Mountains. Ten to eighteen inches of water was reported in the backyards of several homes. Reports of many intersections in the city of Bozeman almost completely underwater were common. Many irrigation ditches across the county were overflowing and running across roadways. No serious damages were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, March 12 to 14, 20071 injured · $596,000 · 2.5 in hail · 27 events
- Flooding in Iowa, March 12 to 27, 2007$800,000 · 16 events
- Flash Flooding and Flood in Texas, March 12 to 14, 20072 injured · $141,000 · 1.5 in hail · 27 events
- Flooding in Minnesota, March 12 to 19, 2007$825,000 · 4 events
- Flash Flooding in Texas, March 12, 2007$115,000 · 2 events
- Flood in Wisconsin, March 12 to 28, 2007$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 12 to 14, 200759 kt wind · 10 events
- Dense Fog in Kansas, March 12, 20071 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, March 12, 20078 events
- Flooding in Washington, March 12 to 14, 20072 events
- Flooding in Minnesota, March 12 to 16, 20072 events
- Flooding in Idaho, March 12 to 14, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21553.